Punctate keratoderma-like lesions on the palms and soles in a patient with chloracne: a new clinical manifestation of dioxin intoxication?
Version of Record online: 27 AUG 2008
British Association of Dermatologists, 2000
British Journal of Dermatology
Volume 143, Issue 5, pages 1067–1071, November 2000
How to Cite
Geusau, A., Jurecka, W., Nahavandi, H., Schmidt, J.B., Stingl, G. and Tschachler, E. (2000), Punctate keratoderma-like lesions on the palms and soles in a patient with chloracne: a new clinical manifestation of dioxin intoxication?. British Journal of Dermatology, 143: 1067–1071. doi: 10.1046/j.1365-2133.2000.03846.x
- Issue online: 27 AUG 2008
- Version of Record online: 27 AUG 2008
- Accepted for publication 22 June 2000
- dioxin intoxication;
- keratosis punctata
We report what we believe to be a novel skin manifestation of dioxin intoxication. A 30-year-old woman with 2,3,7,8-tetrachlorodibenzo-p-dioxin levels of 144,000 pg g−1 blood fat presented with severe chloracne that affected the entire integument. She also exhibited acral granuloma annulare-like lesions and distal onycholysis and, at a later time point, showed signs of hypertrichosis, as well as brownish-grey hyperpigmentation of the face. In addition, she developed punctate keratoderma-like lesions on the palms and soles. These lesions were negative for human papillomavirus and histologically characterized by cone-shaped hyperkeratoses invaginating, but not penetrating, into the dermis. Squamous syringometaplasia of the eccrine glands was observed in the immediate vicinity of these lesions. Both clinically and histologically these alterations are essentially indistinguishable from what is described as keratosis punctata palmaris et plantaris (KPPP). Although a fortuitous coincidence of chloracne and KPPP cannot be formally excluded, the possibility exists that in our patient toxic levels of dioxin were causally involved in this disorder of keratinization.